Maine, 2007

Heavy Snow in Maine, December 16, 2007

December 16, 2007 · NWS GYX · 17 events in 17 counties and zones

Low pressure moved northeast from the lower Mississippi Valley on the morning of the 15th to the Ohio Valley by the morning of the 16th spreading snow into the state. A secondary low developed off the mid Atlantic Coast on the morning of the 16th and moved rapidly northeastward during the day to eastern New Brunswick by the morning of the 17th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved northeast from the lower Mississippi Valley on the morning of the 15th to the Ohio Valley by the morning of the 16th spreading snow into the state. A secondary low developed off the mid Atlantic Coast on the morning of the 16th and moved rapidly northeastward during the day to eastern New Brunswick by the morning of the 17th.

Snowfall amounts across western Maine ranged from about 7 inches along the coast to about a foot in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 15, 8:03 PM EST, 7 hours 57 minutes earlier.

Area forecast discussion, Dec 15, 8:03 PM EST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
803 PM EST SAT DEC 15 2007

.SYNOPSIS...
HIGH PRESSURE MOVES EAST OF THE REGION TONIGHT. LOW PRESSURE OVER THE
GULF STATES WILL REDEVELOP ALONG THE EASTERN SEABOARD BY EARLY
SUNDAY. THIS INTENSIFYING STORM SYSTEM WILL THEN TRACK NORTHEAST
ALONG THE COAST TOMORROW...THEN CONTINUE INTO THE MARITIMES
TOMORROW NIGHT. COLD CANADIAN HIGH PRESSURE WILL BUILD INTO NEW
ENGLAND IN THE WAKE OF THE STORM MONDAY INTO TUESDAY. LOW PRESSURE
IN CENTRAL CANADA ON WEDNESDAY WILL MOVE SOUTHEAST AND PASS JUST
NORTH OF THE REGION ON THURSDAY. ANOTHER LOW WILL MOVE NORTH
THROUGH THE REGION ON FRIDAY. HIGH PRESSURE BUILDS OVER THE
NORTHEAST ON SATURDAY.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
HIGH PRESSURE IS MOVING OFF TO THE EAST AS HIGH CLOUDS STREAM IN
FROM THE WEST. CLOUDS WILL CONTINUE SPREADING EASTWARD AND LOWERING
THIS EVENING. LOW PRESSURE THAT STARTED IN THE GULF OF MEXICO WILL
BE OVER THE MID ATLANTIC STATES BY MORNING. SNOW WILL START IN
SOUTHWEST NH AROUND MIDNIGHT AND JUST REACH NORTHERN AND EASTERN
AREAS BY MORNING. ABOUT AN INCH OF SNOW IN SOUTHERN NH BY MORNING
AND LESSER AMOUNTS NORTH AND EAST. STARTING OUT PLENTY COLD WITH
MORNINGS IN THE SINGLE DIGITS AND SOUTHERN AREAS IN THE TEENS.

8 PM UPDATE...RADAR RETURNS OVER MOST OF VERMONT AND WESTERN NEW HAMPSHIRE
ASSOCIATED WITH MID LEVEL CLOUDS...NO PRECIPITATION OBSERVED AS OF
8 PM UNTIL YOU GET BACK TO WESTERN NY STATE.  WILL TAKE THE REST OF
THE EVENING AND VERY EARLY MORNING HOURS TO SATURATE THE COLUMN.
NOT ANTICIPATING UPDATING ZONES AT THIS TIME.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
ARCTIC AIRMASS IN PLACE AT THE SURFACE WILL KEEP ANY PRECIPITATION
ALL SNOW THROUGH THE MORNING. THE LOW WILL START REDEVELOPING
MIDDAY SUNDAY OVER THE DELMARVA PENINSULA. GOOD FRONTOGENIC
FORCING WILL GENERATE BANDED HEAVY SNOW DURING THE MORNING. MID
LEVEL LOW WILL BE TO OUR WEST DURING THE EVENT AND BRING IN WARMER
AIR WHICH WILL CHANGE PRECIPITATION AT LEAST IN SOUTHERN AREAS TO
SLEET AND FREEZING RAIN. COASTAL AREAS MAY END UP GOING OVER TO
PLAIN RAIN AS TEMPERATURES CREEP UP ABOVE FREEZING IF THE COASTAL
FRONT DEVELOPS. SHOULD BE ABLE TO PICK UP 4 TO 8 INCHES OF SNOW IN THESE
AREAS BEFORE CHANGING OVER IN THE AFTERNOON. MOUNTAINS WILL STAY
SNOW FOR MOST OF THE EVENT WITH PERHAPS SOME SLEET TOWARD THE END
SO THEY SHOULD GET AT LEAST A FOOT. MOS MODELS PRETTY CLOSE EXCEPT
MET APPEARS TOO WARM FOR THE MOUNTAINS...SO LEANED MORE TOWARD
THE MAV MOS FOR TEMPERATURES. ONLY A COUPLE INCHES WOULD SEPARATE
SOUTHERN AREAS FROM A WINTER WEATHER ADVISORY /3 TO 6/ AND A
WARNING /4 TO 8/...SO OPTED FOR THE WARNING AFTER COLLABORATING
WITH NEIGHBORS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LOW PRESSURE TRACKS ALONG THE MAINE COAST SUNDAY NIGHT PUSHING A
COLD FRONT OFFSHORE SHORTLY AFTER MIDNIGHT. EXPECT PRECIPITATION
TO CHANGE BACK TO SNOW SHOWERS DOWNWIND OF THE MOUNTAINS AND
QUICKLY TAPER OFF. DEVELOPING UPSLOPE WINDS WILL KEEP SNOW GOING
IN THE MOUNTAINS WHERE SEVERAL MORE INCHES WILL BE LIKELY
OVERNIGHT.

LOW PRESSURE MOVES INTO THE MARITIMES ON MONDAY LEAVING STRONG
NORTHWESTERLY FLOW IN ITS WAKE. LOOKING FOR AT LEAST PARTLY SUNNY
SKIES DOWNWIND OF THE MOUNTAINS WITH UPSLOPE SNOW SHOWERS
CONTINUING IN THE NORTH.

GRADIENT BEGINS TO RELAX MONDAY NIGHT AS LOW PULLS AWAY AND HIGH
PRESSURE BUILDS IN FROM THE WEST. FAST MOVING CLIPPER DIVES
SOUTHWEST OF THE FORECAST AREA BUT NOT EXPECTED TO AFFECT THE
REGION WITH ANYTHING MORE THAN A FEW PASSING CLOUDS.

HIGH PRESSURE CRESTS OVER THE REGION LATE IN THE DAY ON TUESDAY
AND HIGH CLOUDS BEGIN TO SPILL INTO THE REGION IN THE EVENING AS A
WEAK WARM FRONT APPROACHES FROM THE SOUTHWEST.

LOW PRESSURE CROSSING SOUTHERN CANADA PUSHES THE WARM FRONT INTO
THE FORECAST AREA ON WEDNESDAY BRINGING A CHANCE FOR SOME SPOTTY
LIGHT SNOW. ANY ACCUMULATIONS LOOK TO MINOR AT THIS TIME.

LOW PRESSURE MOVES INTO THE MARITIMES WEDNESDAY NIGHT DRAGGING A
WEAK COLD FRONT THROUGH THE REGION DURING THE EVENING.

HIGH PRESSURE QUICKLY BUILDS BACK INTO THE REGION ON THURSDAY
ALONG WITH MORE SEASONABLE TEMPERATURES.

HIGH PRESSURE MOVES OFFSHORE EARLY THURSDAY NIGHT AS ANOTHER WARM
FRONT APPROACHES THE REGION AHEAD OF LOW PRESSURE DRIFTING NORTH
THROUGH THE GREAT LAKES. EXPECT LIGHT SNOW TO BREAK OUT OVER MUCH
OF THE FORECAST AREA AFTER MIDNIGHT CHANGING TO MIXED
PRECIPITATION AN POSSIBLY RAIN BEFORE ENDING LATE IN THE DAY.

WARM FRONT PUSHES NORTH OF THE REGION FRIDAY NIGHT AND SATURDAY
LOOKING PARTLY SUNNY WITH TEMPERATURES AT OF ABOVE NORMAL FOR A
CHANGE.

MODELS SHOWING ANOTHER STRONG STORM FOR LATE IN THE WEEKEND WHICH
IS FORECAST TO TRACK TO THE WEST OF THE FORECAST AREA PLACING NEW
ENGLAND ON THE WARM SIDE OF THE SYSTEM.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...VFR CONDITIONS WILL DETERIORATE RAPIDLY AFTER
MIDNIGHT IN DEVELOPING SNOW. PSM/LEB/CON SHOULD SEE IFR
CONDITIONS AFTER 06Z...WITH PWM/AUG FOLLOWING BY 12Z. IFR
CONDITIONS WILL CONTINUE THROUGH THE DAY WITH TAF LOCATIONS
TRENDING FROM SNOW TO SLEET...AND PERHAPS RAIN AT THE COAST
SUNDAY AFTERNOON. ALSO STRONG WINDS WITH GUSTS OVER 35 KNOTS
SUNDAY AFTERNOON.

LONG TERM...IFR CONDITIONS IMPROVE TO MVFR DOWNWIND OF THE
MOUNTAINS BY MONDAY MORNING AND INCREASE TO VFR ON MONDAY. VFR
THROUGH TUESDAY NIGHT. SOME MVFR/IFR CIGS ASSOCIATED WITH FRONTAL
PASSAGE ON WEDNESDAY...IMPROVING TO VFR WEDNESDAY NIGHT AND THURSDAY.

&&

.MARINE...
SHORT TERM /THROUGH SUNDAY/...WINDS WILL START OUT BELOW SMALL CRAFT
CRITERIA THIS EVENING BUT INCREASE BY MORNING. THEY WILL CONTINUE
TO STRENGTHEN AS THE APPROACHING STORM APPROACHES SUNDAY AFTERNOON
WITH GUSTS TO AROUND 45 KTS. HAVE KEPT GALE WARNINGS UP FOR
NOW...BUT STORM WARNINGS MAY BE NEEDED.

LONG TERM...GALES CONTINUE IN STRONG NORTHWEST FLOW SUNDAY NIGHT
AND MONDAY...DIMINISHING BELOW SCA LEVELS MONDAY NIGHT. NO
PROBLEMS NOTED TUESDAY THROUGH THURSDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 7 AM SUNDAY TO 7 AM EST MONDAY FOR
     MEZ007>009-012>014-018>028.
NH...WINTER STORM WARNING FROM 4 AM SUNDAY TO 7 AM EST MONDAY FOR
     NHZ001>009.
     WINTER STORM WARNING FROM 7 AM SUNDAY TO 7 AM EST MONDAY FOR
     NHZ010-013-014.
MARINE...GALE WARNING FROM 7 AM SUNDAY TO 4 PM EST MONDAY FOR
     ANZ150>154-170.

&&
Hazardous weather outlook, Dec 15, 2:53 PM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
253 PM EST SAT DEC 15 2007

NHZ001>009-162000-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
253 PM EST SAT DEC 15 2007

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 7 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL OR
RADIO IN THEIR REPORTS OF SNOW AND OR PRECIPITATION TYPE...AS WELL
AS ANY WIND DAMAGE.

MEZ007>009-012>014-018>028-NHZ010-013-014-162000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
253 PM EST SAT DEC 15 2007

...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 7 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL OR
RADIO IN THEIR REPORTS OF SNOW AND OR PRECIPITATION TYPE...AS WELL
AS ANY WIND DAMAGE.

ANZ150>154-162000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
253 PM EST SAT DEC 15 2007

...GALE WARNING IN EFFECT FROM 7 AM SUNDAY TO 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO CALL OR RADIO IN REPORTS OF STORM
RELATED DAMAGE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Androscoggin forecast zone
Reported by
Official NWS Observations
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Central Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Coastal York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Interior York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Kennebec forecast zone
Reported by
Official NWS Observations
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Official NWS Observations
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
December 16, 4:00 AM EST to 11:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72842, 72843, 72844, 72845, 72846, 72847, 72848, 72849, 72850, 72851, 72852, 72853, 72854, 72855, 72856, 72857, 72858.